Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 11, NWS Austin/San Antonio, TX

April 17, 20104 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 17, 2010, 9:11 AM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2010, 9:11 AM CDT (14:11 UTC)
Expired
Apr 17, 2010, 12:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 32 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 10:00 AM CDTFLOOD15 Nne San Antonio, TXHEAVY RAINFALL AND NUMEROUS LIGHTNING STRIKES CAUSING LOCAL STREET FLOODING IN STONEOAK.
Apr 17, 10:00 AM CDTFLASH FLOOD15 Nne San Antonio, TXHEAVY RAINFALL AND NUMEROUS LIGHTNING STRIKES CAUSING LOCAL STREET FLOODING IN STONEOAK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WGUS54 KEWX 171411
FFWEWX
TXC029-091-187-259-171715-
/O.NEW.KEWX.FF.W.0011.100417T1411Z-100417T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 AM CDT SAT APR 17 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BEXAR COUNTY...
  COMAL COUNTY...
  EXTREME WEST CENTRAL GUADALUPE COUNTY...
  SOUTHEASTERN KENDALL COUNTY...

* UNTIL 1215 PM CDT.

* AT 905 AM CDT... FROM SHOWERS AND THUNDERSTORM SLOWLY TRAINING
  OVER NORTHEAST BEXAR COUNTY INTO COMAL COUNTY WITH RAINFALL 
  RATES OF 1 TO 2 INCHES PER HOUR AND TOTALS OF 3 INCHES POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIR OAKS
  RANCH...SPRING BRANCH...GUADALUPE RIVER ST...FISCHER...CANYON LAKE
  DAM...BULVERDE AND BERGHEIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3003 9829 2976 9803 2955 9838 2976 9868

$$
2 follow-up statements
892 
WGUS74 KEWX 171433
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 AM CDT SAT APR 17 2010

TXC029-091-187-259-171715-
/O.CON.KEWX.FF.W.0011.000000T0000Z-100417T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENDALL TX-COMAL TX-GUADALUPE TX-BEXAR TX-
933 AM CDT SAT APR 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTH CENTRAL BEXAR...EXTREME WEST CENTRAL GUADALUPE...COMAL AND
SOUTHEASTERN KENDALL COUNTIES...

AT 925 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
NORTHEAST BEXAR INTO COMAL COUNTIES.  THE HEAVIEST RAINS WERE 
DEVELOPING NEAR THE STONE OAK AREA TOWARD TIMBERWOOD PARK AND 
BULVERDE ALONG AND JUST WEST OF 281.  VERY SLOW MOVEMENT OF THESE 
STORMS WILL RESULT IN RAINFALL AMOUNTS NEAR 3 INCHES POSSIBLE OVER
THE NEXT COUPLE HOURS.  DRIVING WILL BE HAZARDOUS DUE TO FLASH 
FLOODING OF LOW WATER CROSSINGS AND LOW LYING ROADWAYS.  TURN AROUND 
DON'T DROWN.   

LOCATIONS IN THE WARNING AREA INCLUDE SPRING BRANCH...GUADALUPE RIVER
ST...FISCHER...CANYON LAKE DAM AND BERGHEIM.

LAT...LON 3003 9829 2976 9803 2955 9838 2976 9868

$$
363 
WGUS74 KEWX 171638
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 AM CDT SAT APR 17 2010

TXC029-091-187-259-171715-
/O.CON.KEWX.FF.W.0011.000000T0000Z-100417T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENDALL TX-COMAL TX-GUADALUPE TX-BEXAR TX-
1138 AM CDT SAT APR 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTH CENTRAL BEXAR...EXTREME WEST CENTRAL GUADALUPE...COMAL AND
SOUTHEASTERN KENDALL COUNTIES...

AT 1128 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT ISOLATED SHOWERS OVER COMAL AND KENDALL COUNTIES...HOWEVER 
THE INTENSITY HAS DECREASED AND THE SHOWERS WERE MOVING RAPIDLY 
NORTH. THE HEAVY RAIN THREAT HAS DIMINISHED ACROSS COMAL AND 
SOUTHEAST KENDALL COUNTIES FOR THE MOMENT. A LINE OF SHOWERS 
DEVELOPING TO THE WEST COULD INTENSIFY OVER THE NEXT FEW HOURS ALONG 
THE COLD FRONT WITH AFTERNOON HEATING.

HOWEVER...RESIDUAL FLOODING OF LOW WATER CROSSINGS MAY CONTINUE INTO 
THIS AFTERNOON HOURS AND EXTREME CAUTION ADVISED. 

LOCATIONS IN THE WARNING AREA INCLUDE SPRING BRANCH...GUADALUPE RIVER
ST...FISCHER...CANYON LAKE DAM AND BERGHEIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3003 9829 2976 9803 2955 9838 2976 9868

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:53 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 17, 6:53 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 AM CDT SAT APR 17 2010

.DISCUSSION...
SEE AVIATION FOR 12Z TAF DISCUSSION.

&&

.AVIATION...
MID LEVEL LOW PRESSURE SYSTEM OVER NORTH TX WILL CONTINUE TO DRAW
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS THE I-35 TERMINALS
THROUGH EARLY THIS EVENING. A WEAK FRONT WILL STABILIZE THE AIR
OVER DRT IN THE NEXT FEW HOURS...BUT MID-LEVEL MOISTURE AND
INSTABILITY SHOULD STILL KEEP MVFR/VFR CIGS OVER THE AREA MOST OF
THE TIME WITH A FEW SPRINKLES POSSIBLE. IFR/MVFR CONDITIONS SHOULD
PERSIST OVER THE I-35 TERMINALS WITH THE LOWEST CONDTIONS OVER AUS
AND CENTRAL TX. NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINS ARE EXPECTED OVER AUSTIN AND SAN ANTONIO THIS AFTERNOON AS
THE SLOW FRONT CONCENTRATES CONVECTION ALONG I-35. THE
MODIFICATION OF AIR FROM THE FRONT AND THE SLIGHT SHIFT EASTWARD
OF THE MID LEVEL LOW SHOULD DECREASE CONVECTION OVER THE TAF SITES
IN THE EVENING. LOW CIGS AND PATCHY FOG SHOULD REMAIN IN PLACE
THROUGH THE REST OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT SAT APR 17 2010/

DISCUSSION...
KCRP 00Z SOUNDING SHOWED A PWAT OF 1.8 INCH...ROUGHLY TWO STANDARD
DEVIATIONS ABOVE NORMAL...AND REPRESENTATIVE OF THE ATMOSPHERE
ACROSS THE EASTERN HALF OF OUR CWFA. GIVEN ALREADY SATURATED
GROUNDS ACROSS PORTIONS OF OUR AREA...ONGOING RIVER RISES AND A
WEAK COLD FRONT TO ACT AS A FOCUS TODAY...WE DECIDED TO ISSUE A
FLASH FLOOD WATCH (SEE BELOW). ALTHOUGH GENERAL RAINFALL AMOUNTS
WILL RANGE ONLY FROM ONE HALF TO ONE INCH...ISOLATED TOTALS TO
BETWEEN THREE AND FIVE INCHES ARE POSSIBLE. THE HPC DAY1 EXCESSIVE
RAINFALL POTENTIAL OUTLOOK PRODUCT SHOWS THE EASTERN TWO-THIRDS OF
OUR CWFA IN THE SLIGHT RISK AREA (FOR > 5 IN.). SHOWERS WILL BE
THE DOMINATE WEATHER-TYPE TODAY...WITH THUNDERSTORMS BEING
ISOLATED ONCE AGAIN. POPS WILL DECREASE SIGNIFICANTLY ON SUNDAY AS
THE COLD FRONT MOVES EAST OUT OF OUR AREA AND A DRIER NW FLOW
ALOFT DEVELOPS. TEMPERATURES WILL BE BELOW NORMAL BEHIND THE FRONT
THROUGH TUESDAY...BUT MODERATE ON WEDNESDAY AND TREND ABOVE NORMAL
GOING INTO FRIDAY.

THE 00Z MODEL SOLUTIONS CONTINUE TO SHOW A SHORTWAVE TROUGH MOVING
ACROSS NORTHERN MEXICO MONDAY NIGHT AND INTO OUR AREA
TUESDAY...BUT ARE TRENDING TOWARD A WEAKER FEATURE COMPARED TO
PREVIOUS RUNS. WE'RE STILL EXPECTING SHOWERS AND THUNDERSTORMS TO
DEVELOP MONDAY NIGHT AND MOVE ACROSS OUR AREA TUESDAY...BUT THE
DEEPER CONVECTION MAY BE SOUTH OF OUR AREA. GULF MOISTURE COMES
BACK IN FULL ON THURSDAY IN ADVANCE OF A LARGE UPPER LEVEL STORM
SYSTEM THAT IS FORECAST TO BE OVER ARIZONA AT THAT TIME. ALTHOUGH
THIS SYSTEM IS FORECAST TO PULL OUT TO THE NE ON FRIDAY AND
SATURDAY...TRAILING ENERGY WILL MOVE EAST ACROSS MEXICO AND PUSH A
DRYLINE INTO OUR AREA FRIDAY AND THEN FURTHER EAST ON SATURDAY.
WILL ONLY SHOW SLIGHT CHANCE POPS FOR FRI/SAT AT THIS TIME DUE TO
POTENTIAL FOR A CAPPING INVERSION TO HOLD WITH THAT WSW FLOW
ALOFT...BUT THIS IS A SEVERE THUNDERSTORM FAVORABLE PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  57  72  55  71 / 100  70  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  75  58  72  54  70 / 100  80  30  30  10
NEW BRAUNFELS MUNI AIRPORT     77  58  74  55  72 /  90  80  30  20  10
BURNET MUNI AIRPORT            73  54  70  51  66 /  80  60  30  20  10
DEL RIO INTL AIRPORT           76  54  75  54  72 /  70  20  10  -   10
GEORGETOWN MUNI AIRPORT        74  55  71  53  69 /  90  70  40  30  10
HONDO MUNI AIRPORT             77  54  76  54  73 /  80  50  10  -   10
SAN MARCOS MUNI AIRPORT        75  57  73  55  71 / 100  80  30  20  10
LA GRANGE - FAYETTE REGIONAL   74  61  72  57  71 /  80  80  40  30  10
SAN ANTONIO INTL AIRPORT       76  56  75  55  72 /  90  70  20  10  10
STINSON MUNI AIRPORT           77  58  76  56  73 /  80  80  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...LEE...LLANO...
MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON...ZAVALA.

&&

11/18
Hazardous weather outlook, Apr 17, 4:45 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 AM CDT SAT APR 17 2010

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
445 AM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT. THE
WATCH AREA INCLUDES ALL SOUTH CENTRAL TEXAS COUNTIES ALONG AND
EAST OF A MOUNTAIN HOME TO LEAKEY TO CARRIZO SPRINGS LINE. A SLOW
MOVING COLD FRONT WILL INTERACT WITH A VERY MOIST AND UNSTABLE AIR
MASS OVER SOUTH CENTRAL TEXAS TODAY AND THIS EVENING. THIS PATTERN
WILL PROMOTE SLOW MOVING SHOWERS AND THUNDERSTORMS...WITH ISOLATED
3 TO 5 INCH RAINFALL TOTALS POSSIBLE.

SINCE RECENT RAINFALL HAS ALREADY SATURATED SOILS AND PRODUCED
RISES IN RIVERS AND STREAMS...ADDITIONAL HEAVY RAINS WILL
INCREASE THE LIKELIHOOD OF FLASH FLOODING AND RIVER FLOODING
TODAY. THE FLOOD POTENTIAL WILL BE HIGHEST DURING THE AFTERNOON
HOURS FOR AREAS ALONG THE I-35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATER TODAY IF SIGNIFICANT FLOODING
DEVELOPS.

In the hours before

Local storm report, Apr 17, 8:44 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CDT SAT APR 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       5 W HELOTES             29.57N  98.78W
04/17/2010  M2.71 INCH       BEXAR              TX   PARK SERVICE

            GOVERNMENT CANYON STATE PARK MEASURED 2.71 INCHES IN
            THE PAST FEW HOURS... MANY ROADS IN AND AROUND THE STATE
            PARK ARE FLOODED

&&

EVENT NUMBER EWX1000135

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:58 PM CDTAreal Flood AdvisoryEWXBexar2 hr
Apr 16, 9:23 PM CDTFlash Flood WarningEWXCaldwell97 min
Apr 17, 4:07 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more21 hr
Apr 17, 7:47 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Kendall, Medina3 hr
Apr 17, 8:39 AM CDTFlash Flood WarningEWXBandera, Bexar, Kendall, Medina3 hr
Apr 17, 9:44 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Karnes, Wilson106 min
Apr 17, 10:34 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis116 min
Apr 17, 10:43 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Comal, Gonzales, Guadalupe, Wilson3 hr
Apr 17, 11:21 AM CDTFlash Flood WarningEWXBexar114 min
Apr 17, 12:31 PM CDTAreal Flood AdvisoryEWXAtascosa, Frio119 min
Apr 17, 1:15 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Frio, Karnes, Medina and 1 more2 hr
Apr 17, 3:42 PM CDTFlash Flood WarningEWXBandera, Medina2 hr
Apr 17, 5:58 PM CDTAreal Flood AdvisoryEWXWilliamson2 hr
Apr 17, 6:22 PM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
Apr 17, 6:22 PM CDTFlash Flood WarningEWXWilliamson3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.